Acta Applicandae Mathematica

, Volume 8, Issue 1, pp 65-74

First online:

Topological properties of ordinary nematics in 3-space

  • Klaus JänichAffiliated withFakultät für Mathematik, Universität Regensburg

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


This paper describes the topologically possible global defect behavior of ordinary nematics in 3-space. It is written for physicists interested in defects of ordered media as well as for topologists, but instead of using an ‘intermediate’ way of presentation, which might appeal to no one, we first state the result for physicists and then, discussing the proof, turn to mathematicians and physicists who are inclined to read a mathematical paper.

AMS (MOS) subject classifications (1980)

82A99 57R25 57M25

Key words

Defects in ordered media nematic liquids linking numbers Poincaré-Hopf theorems